Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

spiking blood pressure

10/22/2007

Question:

I have been taking B/P medication for a little over two years. I am taking 2.5mg altace and 200mg of Labetalol in the morning and 200mg Labetalol in the evening. My B/P stayes about 120/70 most of the time. Some times it dropes down to 90/58 for a short time. However, their are times it jumps to 160/98 for about an hour then drops down normal again. This may happen once or twice a week or it may go for three or four weeks before it spike again. I woke up this morning at 4:30AM and felt weird, took my B/P and it was 157/94. It gradually went down after about 30 min. Any advice would be appriciated.

Answer:

It is normal for blood pressure to vary during the day.  Most of our data on blood pressure and cardiovascular risk are based on standardized, resting office blood pressure measurements.  If your bursts of high blood pressure are short and self limited, they are probably harmless.

You need to make sure that your blood pressure is measured correctly.  Blood pressure should be measured after resting for several minutes and using proper technique.  Your treatment regimen should be based on such office blood pressure readings.

Regarding your blood pressure regimen, you may consider adding a low dose of a diuretic (e.g. hydrochlorothiazide, 12.5 mg per day), and to reduce the dose of labetalol, to minimize variability in your blood pressure.  The dose of Altace can be increased if necessary. You should discuss medication options with your doctor.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati